Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 10, NWS Houston/Galveston, TX

May 3, 20175 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at May 3, 2017, 3:13 PM CDT for 5 counties in Texas. It took effect at May 4, 2017, 12:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 3:13 PM CDT (20:13 UTC)
In effect from
May 4, 2017, 12:00 AM CDT
Expired
May 4, 2017, 4:00 PM CDT
In force
16 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2880 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS74 KHGX 032013
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
313 PM CDT Wed May 3 2017

...Windy conditions expected along the Upper Texas Coast behind a
cold front tonight...

.Strong northerly winds are expected behind a cold front tonight.
Winds may remain elevated through Thursday morning, before
decreasing by Thursday afternoon as surface high pressure builds
into Texas.

TXZ214-235>238-041200-
/O.NEW.KHGX.WI.Y.0010.170504T0500Z-170504T1200Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
313 PM CDT Wed May 3 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
THURSDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect from midnight tonight to 7 AM
CDT Thursday. 

* EVENT...North winds 20 to 30 MPH along the coast.

* TIMING...12 AM through 7 AM CDT Thursday.

* IMPACT...Unsecured lightweight items will be tossed about by 
  the wind. Drivers of high profile vehicles should be aware of 
  the high winds if driving on east to west oriented roads or 
  other areas with cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
3 follow-up statements
474 
WWUS74 KHGX 040950
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
450 AM CDT Thu May 4 2017

...Windy conditions expected along the Upper Texas Coast behind a
cold front tonight...

.Strong northerly winds that developed behind a cold front last
evening are expected to persist through sunrise. The winds may 
remain elevated through this morning before decreasing by the
afternoon as a surface high pressure area builds into Texas.

TXZ214-235>238-041200-
/O.CON.KHGX.WI.Y.0010.000000T0000Z-170504T1200Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
450 AM CDT Thu May 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* EVENT...North winds 20 to 30 MPH along the immediate coastal
  areas.

* TIMING...Through 7 AM CDT Thursday.

* IMPACT...Unsecured lightweight items will be tossed about by 
  the wind. Drivers of high profile vehicles should be aware of 
  the high winds if driving on east to west oriented roads or 
  other areas with cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
704 
WWUS74 KHGX 041200
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
700 AM CDT Thu May 4 2017

...Windy conditions expected along the Upper Texas Coast this
morning...

.Strong northerly winds that developed behind a cold front last
evening are expected to persist through this morning. The winds 
may remain elevated into the afternoon before decreasing later
today as a surface high pressure area builds into Texas.

TXZ214-235>238-041800-
/O.EXT.KHGX.WI.Y.0010.000000T0000Z-170504T1800Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
700 AM CDT Thu May 4 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* EVENT...North winds 25 to 35 MPH and gusty along the immediate 
  coastal areas. 

* TIMING...Through 1 PM CDT Thursday.

* IMPACT...Unsecured lightweight items will be tossed about by 
  the wind. Drivers of high profile vehicles should be aware of 
  the high winds if driving on east to west oriented roads or 
  other areas with cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
355 
WWUS74 KHGX 041734
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1234 PM CDT Thu May 4 2017

...Windy conditions expected along the Upper Texas Coast through
this afternoon...

.Strong northerly winds will persist through this afternoon along
the immediate coast. The winds are expected to decrease this 
evening as a surface high pressure area builds into Texas.

TXZ214-235>238-042100-
/O.EXT.KHGX.WI.Y.0010.000000T0000Z-170504T2100Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
1234 PM CDT Thu May 4 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* EVENT...North winds 15 to 25 MPH with frequent gusts to 35 MPH
  along the immediate coast.
  

* TIMING...Through 4 PM CDT Thursday.

* IMPACT...Unsecured lightweight items will be tossed about by 
  the wind. Drivers of high profile vehicles should be aware of 
  the high winds if driving on east to west oriented roads or 
  other areas with cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at May 3, 12:34 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 3, 12:34 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1234 PM CDT Wed May 3 2017

.AVIATION...
Mainly MVFR ceilings and developing SHRA/TSRA are expected this
afternoon and on into this evening along/ahead of a cold front.
Lower ceilings/visibilities are possible with the storms. SSW/SW
winds (gusty) ahead of the front and will shift to the NW (gusty)
behind the front. Ceilings will eventually lift after the front
moves on through with VFR conditions expected to develop during
the late night hours. Only issue tomorrow will be the gusty NW
winds (around 15 to 20 knots and higher near the coast) that will
last into the mid to late afternoon hours before slowly diminishing.
42
&&

.PREV DISCUSSION... /ISSUED 1101 AM CDT Wed May 3 2017/

UPDATE...
Bulk of thunderstorm activity continues to focus east of Southeast
Texas along a warm front stretching along the Louisiana coast
northwest towards Lufkin/Nacogdoches. Upper air soundings from
Corpus Christi and Del Rio showed 700 MB temperatures in excess of
10 degrees F over South Central and Southwest Texas, and with the
persistent southwest flow aloft across most of Southeast Texas
this morning per the KHGX VAD wind profiler... this has allowed
the cap to build farther east into the region this morning.
Interestingly, it appears the cap has built in as far east as the
Houston metro with mid level temperatures (around 750 MB) warming
nearly 4 degrees C between 1230Z and 15Z per aircraft soundings
out of Houston.

Still expect to see scattered to numerous showers develop beneath
the cap today (mainly along and east of Interstate 45),
especially as temperatures rise into the low to mid 80s this
afternoon. Will have to continue to monitor the extreme eastern
counties (Polk, San Jacinto, Liberty, and Chambers) for a possible
isolated flash flood risk should the warm front sag back into the
area this afternoon, but confidence in this occurrence is low as
subsidence associated with the thunderstorms over southern
Louisiana may also suppress more robust convective development
over the region and limit a heavy rain threat. However, a tornado
threat will continue to persist across portions of Liberty and
Chambers Counties as well as Galveston Bay through at least the
remainder of the morning with these locations being very close to
where thunderstorms are regenerating over Louisiana/extreme
southeastern Texas and low level shear is promoting 0-3 km storm
relative helicity values in excess of 300 m2/s2 per SPC
mesoanalysis. Tornado Watch 190 remains in effect for these areas
through 5 PM CDT.

Surface analysis as of 13Z showed the next feature of interest, a
cold front, stretching from near Sanderson to Abilene to Wichita
Falls and this front will continue to sweep across the state
today. Current timing for the front places it into the northern
counties late this afternoon/early evening with the front moving
off the Upper Texas Coast early Thursday morning. Increasing
instability ahead of the front as well as additional lift from a
passing shortwave trough swinging across the Southern Plains may
make another round of severe weather, including large hail and
damaging winds, possible along the cold front. Some uncertainty
exists on how far south and west storms will be able to build
along the front this evening owing to the presence of the
aforementioned cap. However, enough mid-level cooling may be able
to occur with the approach of the shortwave trough to weaken the
cap enough for thunderstorm development across most of Southeast
Texas with the front this evening and tonight.

Huffman

PREV DISCUSSION... /ISSUED 638 AM CDT Wed May 3 2017/

AVIATION...
Tricky forecast, as the warm front moves northward aiding in
shower and thunderstorm development across most of the terminals
this morning. Therefore, currently MVFR to IFR across much of the
forecast area. May see a break in the rain and isolated thunder at
some sites late this morning, before the cold front sweeps
through SE TX from the north, later this afternoon. Should see
the main line of precipitation trek across the northern terminals
such as CLL and CXO beginning around 19Z and clearing the coast
closer to 00Z. Behind the front, expect conditions to dry out and
ceilings to rise as skies to begin to clear and high pressure
sets in.

Hathaway

PREV DISCUSSION... /ISSUED 530 AM CDT Wed May 3 2017/

DISCUSSION...
A pretty active day is in store for Southeast Texas as a warm
front moves northward this morning and a cold front pushes through
the area later this afternoon and off the coast this evening. As
of early this morning, SPC has issued an enhanced risk for severe
storms generally along and east of a line from Madisonville to
Houston to High Island. There is a slight risk for severe storms
to the west of this line over the remainder of the forecast area.
WPC has also introduced a slight risk for excessive rainfall
generally along and east of a line from near Madisonville to Katy
to San Luis Pass.

At 3:00 AM, the warm front was located from near BTP to UTS to
Madisonville. An upper level low pressure trough will move across
the plains during the day and push a cold front into SE Texas
later this afternoon and off the coast this evening. The warm
frontal boundary will be a focus later this morning for stronger
storms with locally heavy rainfall. The Texas Tech 3km WRF pushes
the warm front northeast of the forecast area by the midday
period. This should in turn move the potential for heavier rain
northeast of the forecast area. Uncertainty in exactly where this
boundary will move and the timing of its movement will help
determine the better rainfall coverage today. Another chance for
locally heavy rainfall will occur as thunderstorms develop ahead
of the cold front during the late afternoon and early evening
period. Model forecast soundings show the 0 to 3 km helicity
values reaching to over 400 at KIAH after 7:00 AM this morning and
then dropping to under 200 as the winds become southwesterly in
the early afternoon. The model also showed CAPE values increasing
to over 3000 during the mid to late morning at KIAH as well. These
point toward the risk for large hail, damaging wind gusts, and
isolated tornadoes with the stronger storms. PWs also reach into
the 98th percentile as compared to climatology today and to the
99th ahead of the cold front. This combined with good 850 mb
moisture transport over the frontal boundaries supports the slight
risk for excessive rainfall.

Clearing skies will be accompanied by cooler, breezy, and drier
conditions behind the cold front later this evening. Cooler than
normal temperatures are expected Thursday. As the upper ridge
builds overhead, temperatures will warm to around or slightly
above normal over the weekend and into the first of next week.

40

MARINE...
Showers and isolated thunderstorms are streaming across the marine
zones this morning, as the warm front continues to push northward
and onto the coast of SE TX. Based off of current observations and
model guidance, will continue to carry SCEC conditions through the
day today. Winds in the northwestern corner of the Gulf of Mexico,
will remain out of the SE around 10-20 kts this morning and will
eventually turn S/SW by this afternoon. With the passing of the next
front late Wednesday into early Thursday, expect winds to once again
turn clockwise. By 03Z Thursday, a northwesterly wind will prevail
with speeds between 20-25 kts. Sea heights will also be elevated
beginning early Thursday between 5 to 7 feet, and should remain high
until Thursday afternoon around 15Z. Therefore, a Small Craft
Advisory has been added to the forecast for 03-15Z Thursday. High
pressure will take control late Thursday, and winds should remain
out of the N/NW through early Saturday before turning around and
becoming onshore. Wave heights will slowly drop in height Thursday
into Saturday, and eventually fall to between 2 to 4 feet. The
weekend will bring calmer conditions, with the winds out of the E/SE
Sunday around 5-10 kts. Seas will also range between 1-2 feet, and
expect these conditions to continue through Wednesday of next week.

Tides are currently between 1-1.5 feet above MLLW. By 11am today,
tides are forecasted to reach up to 3 feet above MLLW.

Hathaway

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      85  53  75  50  79 /  60  20   0   0   0
Houston (IAH)              84  57  76  54  79 /  50  70   0   0   0
Galveston (GLS)            80  61  75  62  78 /  30  60   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 10 PM this evening to 10 AM CDT
     Thursday for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Matagorda Bay...Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, May 3, 4:20 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
420 AM CDT Wed May 3 2017

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
041300-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Galveston Bay-Grimes-Harris-Houston-Jackson-Liberty-
Madison-Matagorda-Matagorda Bay-Montgomery-Polk-San Jacinto-
Trinity-Walker-Waller-Washington-Wharton-
420 AM CDT Wed May 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

There is an enhanced risk for severe storms today along and east
of a line from Madisonville to Houston to High Island with a
slight risk over areas to the west of this line. A slight risk for
excessive rainfall exists generally along and east of a line from
near Madisonville to Katy to San Luis Pass. Showers and
thunderstorms will become more widespread later this morning
especially along and east of the Interstate 45 corridor. More
storms are expected ahead of a cold front late this afternoon
through the early evening. Hazards include large hail, damaging
wind gusts, locally heavy rainfall and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required today and early this
evening.

GMZ350-355-370-375-041300-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
420 AM CDT Wed May 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

There is a chance for isolated to scattered strong to severe
thunderstorms mainly this afternoon through mid evening tonight.
Hazards include strong damaging winds, large hail and isolated
waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and this evening.

In the hours before

Special weather statement, May 3, 1:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
132 PM CDT WED MAY 3 2017

TXZ164-179-031915-
Polk TX-Trinity TX-
132 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY AND NORTHERN
POLK COUNTIES UNTIL 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groveton, or 17 miles southwest of Apple Springs, moving east at 45
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corrigan, Groveton, Seven Oaks, Leggett and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3101 9466 3076 9460 3073 9479 3106 9526
      3121 9486 3118 9485 3115 9486 3111 9475
      3111 9472 3109 9466 3110 9465 3109 9464
      3106 9456
TIME...MOT...LOC 1831Z 252DEG 38KT 3102 9514

11
Special weather statement, May 3, 2:15 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT WED MAY 3 2017

TXZ179-031945-
Polk TX-
215 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK COUNTY UNTIL
245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alabama-Coushatta Reservation, or 12 miles east of Livingston, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alabama-Coushatta Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3064 9481 3081 9482 3093 9464 3064 9457
TIME...MOT...LOC 1915Z 250DEG 29KT 3070 9473

11

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:23 AM CDTSmall Craft AdvisoryHGX42 hr
May 3, 6:00 AM CDTSpecial Weather StatementHGXLiberty15 min
May 3, 7:36 AM CDTSpecial Weather StatementHGXLiberty24 min
May 3, 8:20 AM CDTSpecial Weather StatementHGXHarris25 min
May 3, 8:47 AM CDTSpecial Weather StatementHGXLiberty28 min
May 3, 1:32 PM CDTSpecial Weather StatementHGXPolk, Trinity43 min
May 3, 2:15 PM CDTSpecial Weather StatementHGXPolk30 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningHGXHouston41 min
May 3, 4:55 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity50 min
May 3, 5:01 PM CDTSpecial Weather StatementHGXMadison29 min
May 3, 5:13 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Walker32 min
May 3, 5:42 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison48 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Trinity, Walker47 min
May 3, 5:47 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity43 min
May 3, 6:15 PM CDTSevere Thunderstorm WarningHGXGrimes, San Jacinto, Walker30 min
May 3, 6:25 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington50 min
May 3, 6:37 PM CDTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto53 min
May 3, 6:42 PM CDTSevere Thunderstorm WarningHGXPolk48 min

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.